Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 30, 2017, 6:58 PM EDT for Wayne County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2017, 6:58 PM EDT (22:58 UTC)
- Expired
- Apr 30, 2017, 7:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wayne County, KY
The radar
The Knoxville radar (KMRX), 151 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted.
609
WUUS53 KJKL 302258
SVRJKL
KYC231-302330-
/O.NEW.KJKL.SV.W.0037.170430T2258Z-170430T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
658 PM EDT SUN APR 30 2017
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Wayne County in south central Kentucky...
* Until 730 PM EDT
* At 657 PM EDT, a severe thunderstorm was located near Powersburg,
or 10 miles northeast of Byrdstown, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Monticello, Susie, Barrier, Parnell, Gregory, Slickford, Ritner,
Cabell, Denney, Powersburg, Oil Valley, Coopersville, Burfield,
Kidds Crossing, Hidalgo, Rockeybranch, Betsey, Delta, Zula and Mill
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and frequent cloud to ground lightning is likely
occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8483
3685 8458 3684 8459 3683 8458 3661 8486
3662 8499 3668 8500 3669 8502 3676 8501
3686 8506
TIME...MOT...LOC 2257Z 223DEG 38KT 3670 8503
HAIL...<.75IN
WIND...60MPH
$$
JP2 follow-up statements
372
WWUS53 KJKL 302319
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
719 PM EDT SUN APR 30 2017
KYC231-302330-
/O.CON.KJKL.SV.W.0037.000000T0000Z-170430T2330Z/
Wayne KY-
719 PM EDT SUN APR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WAYNE COUNTY...
At 718 PM EDT, a severe thunderstorm was located near Steubenville,
or near Monticello, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Monticello, Oil Valley, Coopersville, Susie, Burfield, Barrier,
Parnell, Hidalgo, Gregory, Rockeybranch, Slickford, Betsey, Delta,
Zula, Mill Springs, Mount Pisgah, Powersburg, Sunnybrook,
Steubenville and Cooper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3696 8494 3695 8490 3700 8483 3689 8464
3681 8468 3673 8471 3661 8486 3662 8499
3668 8500 3669 8502 3676 8500 3685 8498
3689 8502 3692 8496
TIME...MOT...LOC 2318Z 215DEG 41KT 3690 8487
HAIL...<.75IN
WIND...60MPH
$$
JP804
WWUS53 KJKL 302329
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
729 PM EDT SUN APR 30 2017
KYC231-302338-
/O.EXP.KJKL.SV.W.0037.000000T0000Z-170430T2330Z/
Wayne KY-
729 PM EDT SUN APR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY WILL EXPIRE AT
730 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
up to 45 mph are still possible with this thunderstorm.
LAT...LON 3696 8494 3695 8490 3700 8483 3689 8464
3681 8468 3673 8471 3661 8486 3662 8499
3668 8500 3669 8502 3676 8500 3685 8498
3689 8502 3692 8496
TIME...MOT...LOC 2328Z 223DEG 38KT 3698 8478
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:40 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 30, 4:40 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 440 PM EDT Sun Apr 30 2017 .SHORT TERM...(This evening through Monday night) Issued at 440 PM EDT SUN APR 30 2017 19z sfc analysis shows deep low pressure moving through the Central Plains with a warm front strung out to the east northeast well north of Kentucky. This places the JKL CWA in a large warm sector of higher instability. The question is, as it was last night, will there be enough sfc convergence to generate convection that can get through a weak cap. So far a couple of showers or storms have popped up but also faded out. Do expect a few more through the first part of the evening so will run the zones with a pre-first period to cover this. Skies are partly sunny with the thicker clouds noted to the west and thin ones east. The cloud cover is helping to keep temperatures in check further west with low to mid 80s common while more sunshine in the east has made for upper to mid 80s in most places. dewpoints held up in the 60s for the most part with only some late mixing sending some points to the upper 50s. This period of drying likely helped to kill the earlier convection. Winds have been breezy across the area this afternoon from the south at 10 to 15 mph with gusts to 25 mph at times, mainly west. The models are in good agreement aloft through the short term portion of the forecast. They all depict a very deep closed low lifting northeast, and deepening further, through the mid Mississippi Valley to the western Great Lakes by Monday evening. Mid level energy will precede the height falls into Kentucky this evening with the main surge arriving towards dawn for the east. Heights will slowly rebound over the state in the wake of the low moving into Canada early Tuesday. Given the good agreement aloft, will favor the consensus blends with a lean in the near term toward the high resolution HRRR. Sensible weather will feature a mostly quiet and mild evening with still a threat for a strong storm to develop in situ while also the need to watch for outflow boundaries seeping into the area from the south, particularly with the line moving across south central Tennessee attm. Have allowed the pre-frontal shower and storm threat to push deeper into eastern Kentucky this evening and early overnight before fading out. The main push of the front will be through during the late night hours with still a chance for thunder. Winds will be gusty on the ridges in the east overnight and have highlighted this in the HWO. The front moves through the rest of the area early Monday with gusty winds along the boundary and behind it - blowing from the southwest. For this, have issued a Wind Advisory from 11 am through 8 pm. Colder air follows behind the front along with sc clouds wrapping down from the north - also keeping the temps in check late Monday. Cool conditions follow for Monday night with lows in the upper 40s and lower 50s. Again used the CONSShort and ShortBlend as the starting point for all the grids with some adjustments for ridge to valley T distinctions tonight and for the CAA pattern Monday night. Also beefed up PoPs right with the front late tonight into Monday morning as it looks like most places will see measurable QPF when the boundary does go through. .LONG TERM...(Tuesday through Sunday) Issued at 245 PM EDT SUN APR 30 2017 The models were not in quite as good of agreement with the general flow pattern across the CONUS in the extended. The GFS was quite a bit slower than the ECMWF regarding timing of precipitation onset during the Wednesday and Wednesday night periods. The GFS had the same general flow pattern as the ECMWF, with similar placement of high and low pressure centers and boundaries, the GFS was just slower about bringing precipitation eastward into central and eastern Kentucky Wednesday and Wednesday. The ECMWF, however, was consistent with its previous of runs and continues to show precipitation moving into the forecast area around 18Z Wednesday. That being said, decided to go pretty close to the national model blend, with very few tweaks needed. The forecast issue this go round looks to be the timing and duration of rainfall across eastern Kentucky from Wednesday afternoon through Saturday night. The highest precipitation probabilities should occur from Wednesday night through Friday night, as a frontal boundary gets hung up across the region, and a series of disturbances move from west to east along it. Based on the latest model data, instability will be hard to come by in the extended, as thunderstorm activity was confined to a short time frame Wednesday afternoon and evening. Temperatures during the period should generally be below normal, with daily highs topping around 70 most days, and nightly lows ranging from the mid to 40s to lower 50s across the area. Daytime temperatures will likely be held in check by widespread cloud cover and persistent precipitation from Wednesday onward. We could see gusty winds again on Tuesday, with sustained southwesterly to westerly flow between 10 and 15 mph expected and gusts of 20 to 25 mph possible. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 140 PM EDT SUN APR 30 2017 VFR conditions are expected through at least the first half of the period. Winds out of the south will be gusty through the afternoon hours today with gusts up to 25 knots likely. These winds will probably stay up tonight, at least just off the sfc, as a frontal boundary approaches the area by 06z with low level wind shear a concern for aviation purposes. The front will pass late tonight into early Monday morning with some showers and a stray storm moving on through. We could see winds behind the front even stronger - gusts up to 35 knots possible. Any MVFR cigs and visbys will break up by mid morning Monday in the wake of the front and post fropa dry air advection. && .JKL WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM to 8 PM EDT Monday for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...GREIF LONG TERM...AR AVIATION...GREIF
Hazardous weather outlook, Apr 30, 3:35 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 335 PM EDT Sun Apr 30 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 335 PM EDT Sun Apr 30 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT MONDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A few thunderstorms are expected through tonight. Strong winds are expected late tonight on ridges above 2000 feet in southeast Kentucky. Winds around 25 mph are expected with wind gusts up to 50 mph possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few thunderstorms are expected Monday morning. Strong southwest winds are expected on Monday with winds between 15 and 25 mph, with gusts up to 40 mph. Thunderstorms are possible again Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KAS/GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 8:14 PM EDT | Special Weather Statement | JKL | Rowan | 31 min |
| Apr 29, 8:39 PM EDT | Special Weather Statement | JKL | Floyd | 36 min |
| Apr 29, 10:34 PM EDT | Special Weather Statement | JKL | Pike | 26 min |
| Apr 29, 10:38 PM EDT | Special Weather Statement | JKL | Floyd | 37 min |
| Apr 29, 11:03 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin, Pike | 27 min |
| Apr 29, 11:27 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin | 22 min |
| Apr 30, 3:40 PM EDT | Wind Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 30 hr |
| Apr 30, 7:26 PM EDT | Special Weather Statement | JKL | McCreary, Pulaski, Wayne | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.